A 40‐year‐old white woman received an intramuscular injection of medroxyprogesterone in her right deltoid. Within minutes she experienced excruciating pain in her entire right arm, mild finger paresthesias, and a mottled, reticular, livedoid appearance of the skin covering the entire deltoid area, extending onto the scapulae and triceps proximal arm. Her gynecologist recommended cool compresses and narcotic analgesics. Within 8 hours she presented to the emergency department with unrelieved pain, intense mottling, and emergence of circumscribed areas of purplish erythema. Hospitalist consultation diagnosed possible Nicolau syndrome, and intravenous methyl‐prednisolone and subcutaneous heparin were initiated. With unrelieved pain, she was admitted from the family medicine clinic 24 hours after her intramuscular injection. MRI revealed intense inflammation of the entire deltoid and the proximal triceps muscle. The intensity of the livedoid appearance and cool shoulder temperature gradually resolved after 1 week of 1 g of methylprednisolone intravenously, 400 mg of oral pentoxifylline 3 times a day, and 40 mg of Lovenox subcutaneously daily. After 2 weeks, only a 16‐cm2 area of superficial eschar remained, which did not require surgical debridement.
Nicolau syndrome was first described in 1924 after local aseptic necrosis of skin and muscle was described at intramuscular bismuth salt injection sites for syphilis. Subsequent case reports cite Nicolau syndrome after nonsteroidal anti‐inflammatory drugs, local anesthetics, vitamin B12, vitamin K, penicillin, antihistamines, and DTP and varicella immunizations. This is the first‐known report of Nicolau syndrome after injection of medroxyprogesterone (Depo‐Provera) successfully treated to avert severe necrosis.
The etiology of Nicolau syndrome is unknown, but biopsy reports note necrosis of eccrine glands and thrombosis of medium‐ and small‐sized retcular dermis vessels without vas‐culitis. Experimental studies of hydroxyzine intra‐ or periar‐terial injections in rabbit ears have documented the necrosis‐sparing effect of parenteral high‐dose steroids. Recent studies of the upper arm and shoulder vascular supply and perforator vessels explain the extensive area of involvement in this vascular reaction. Hospitalists need to recognize Nicolau syndrome and initiate prompt necrosis‐sparing therapy.
K. C. Nau ‐ none; R. Lorenzetti ‐ none; Z. Aman ‐ none; A. Wilcox ‐ none